Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 11, 2000, 7:21 PM CDT for Stephenson County, Illinois. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 7:21 PM CDT (00:21 UTC)
- Expired
- Sep 11, 2000, 8:30 PM CDT
- In force
- 69 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:20 PM CDT | Thunderstorm Wind 52 E | Freeport, IL | Small trees and branches down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1371 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 120023 SVRMLI IAC097-ILC085-177-120130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN EAST CENTRAL IOWA JO DAVIESS COUNTY IN NORTHWEST ILLINOIS STEPHENSON COUNTY IN NORTHWEST ILLINOIS * UNTIL 830 PM CDT * AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM APPLE RIVER TO 8 MILES EAST OF MAQUOKETA...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE WOODBINE...WINSLOW... WINNESHIEK...WILLOW...WHITTON...WARREN...WADDAMS GROVE...STOCKTON AIRPORT...STOCKTON...SCIOTO MILLS...SCHAPVILLE...SCALES MOUND... RODDEN...ROCK GROVE...RICE...RED OAK...PLUM RIVER...PEARL CITY... ORANGEVILLE...ONECO...NORTH HANOVER...NORA...MC CONNELL... MASSBACH...LORAN...LENA...LAKE LEAQUANA...KENT...HANOVER... GUILFORD...GALENA TERRITORY...ELMOVILLE...ELIZABETH...ELEROY... DERINDA CENTER...DAMASCUS...DAKOTA DORNINK AIRPORT...DAKOTA... COUNIL HILL STATION...CEDARVILLE...BUENA VISTA...BOLTON... BLANDING...APPLE RIVER CANYON S. P....APPLE CANYON LAKE...AIKEN... AFOLKEY...VAN BUREN...SPRINGBROOK...SMITHS FERRY...SABULA... REECEVILLE...PRESTON...MILES...GREEN ISLAND...BELLEVUE AND ANDREW THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS OVER 60 MPH. TAKE COVER IN A SUBSTANTIAL STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:45 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Sep 11, 2:45 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT MON SEP 11 2000 MODELS DID OK ON INITIALIZING AT 12Z AND AVN NOT FAR OFF AT 18Z IN REGARDS TO MAIN FEATURES AND SURFACE DEW POINTS. ETA MAY BE A TAD FAST AND A LITTLE DRY BUT OVERALL NOT BAD EITHER. NGM MAY BE DOING A SO SO JOB ON FEATURES BUT IS TERRIBLE ON MOISTURE. THEREFORE WILL GO WITH A MIX OF THE AVN AND SOME ETA FOR DETAIL. 18Z SURFACE ANALYSIS SHOWS SOME INTERESTING FEATURES. SURFACE LOWS NEAR KEAU AND KAUM WITH ANOTHER IN CENTRAL KANSAS. FIRST COLD FRONT CONNECTS THESE LOWS WITH DISCONTINUOUS POLAR FRONT RIGHT BEHIND IT. WARM FRONT RUNS FROM THE KAUM LOW INTO SOUTHWEST WISCONSIN. AT THIS POINT IT MEETS UP WITH OUTFLOW BOUNDARY FROM CONVECTION ACROSS WISCONSIN/NORTHEAST ILLINOIS. WATER VAPOR/PROFILER DATA SHOWS A SHORTWAVE AIDING CONVECTION EAST OF THE MISSISSIPPI WITH ANOTHER SHORTWAVE NEAR KSTJ. MESOANALYSIS INDICATES TROFS FROM NEAR KMLI TO KLAF AND ANOTHER FROM NEAR KALO TO KSTL. VISIBLE INDICATES CAP IS BREAKING ACROSS CENTRAL IOWA WITH A LINE OF CU BEGINNING TO FORM. AVN/ETA SIMILAR IN MOVEMENT OF FRONT THROUGH THE AREA TONIGHT. PLENTY OF QG FORCING AND LOWERING CONDENSATION PRESSURE DEFICITS INDICATING MOST OF THE AREA SHOULD SEE SOME RAIN. LLJ LOOKS TO BE A LITTLE UNDERDONE BUT POSITION COMBINED WITH NICE THETA E RIDGE AND HIGH PWS SUGGEST POTENTIAL FOR HEAVY RAIN WITH STORMS. QUESTION IS WILL REGENERATION AND TRAINING CONTINUE TO OCCUR OVER NORTHWEST ILLINOIS UNTIL COLD FRONT PUSHES BOUNDARY EAST. POTENTIAL IS THERE AND MAY NEED A HYDROLOGIC WATCH. CONS AGAINST ARE THAT STORMS SHOULD MOVE FAIRLY QUICKLY AND FFG GUIDANCE IS QUITE HIGH. HOWEVER BOUNDARIES MIGHT ANCHOR STORMS UNTIL THE COLD FRONT ARRIVES. FOR NOW WILL HOLD OFF ON WATCH BUT WORD LOCALLY HEAVY RAIN IN ZONES. COLD FRONT TO SWEEP THROUGH OVERNIGHT(04-08Z TIME PERIOD) WITH PLENTY OF DOWNWARD FORCING TO DRY THINGS OUT. SURFACE RIDGE BUILDS IN AND BRINGS QUIET AND MUCH COOLER WEATHER THROUGH WEDNESDAY DAYTIME. SHORTWAVE OVER BRITISH COLUMBIA/ALBERTA TO AFFECT THE AREA WEDNESDAY NIGHT/THURSDAY MORNING. AVN SHOWS QG FORCING INCREASING WITH A NICE THETA E RIDGE. THIS SHOULD BE ENOUGH FOR A ROUND OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY. AFTER SHOWERS MOVE OUT THURSDAY...REMAINDER OF EXTENDED PERIOD IS QUIET AS STRONG CANADIAN HIGH SITS OVER THE AREA WITH AUTUMN LIKE WEATHER. FWC/FAN/MAV START OUT CLOSE BUT THEN DIGRESS IN LATER PERIODS. WILL PROBABLY NOT DEVIATE MUCH. .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Local storm report, Sep 11, 6:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..o..
0640 PM PEOSTA IA .75 INCH HAIL
09/11/00 DUBUQUE REPORTED BY STORM
SPOTTER.
NLocal storm report, Sep 11, 6:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM DUBUQUE IA .75 INCH HAIL
09/11/00 DUBUQUE REPORTED BY STORM
SPOTTER.
NLocal storm report, Sep 11, 6:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM DURANGO IA WIND DAMAGE
09/11/00 DUBUQUE REPORTED BY STORM
SPOTTER.
0640 PM DUBUQUE IA WIND DAMAGE
09/11/00 DUBUQUE REPORTED BY STORM
SPOTTER.
0640 PM NORTH SIDE DUBUQUE IA WIND DAMAGE
09/11/00 DUBUQUE REPORTED BY STORM
2 SPOTTER.
NLocal storm report, Sep 11, 7:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM WYOMING IA WIND DAMAGE
09/11/00 JONES REPORTED BY STORM
SPOTTER.
0655 PM OXFORD MILLS IA WIND DAMAGE
09/11/00 JONES REPORTED BY STORM
SPOTTER.
0655 PM HALE IA WIND DAMAGE
09/11/00 JONES REPORTED BY STORM
SPOTTER.
0655 PM OXFORD JCT IA 60 MPH TSTM GUST
09/11/00 JONES REPORTED BY STORM
SPOTTER.
NLocal storm report, Sep 11, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
710 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM WELLMAN IA 1.75 INCH HAIL
09/11/00 WASHINGTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NLocal storm report, Sep 11, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM DELMAR IA WIND DAMAGE, TREES
09/11/00 CLINTON DOWN, REPORTED BY LAW
ENFORCEMENT
OFFICIAL.
NThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:21 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 69 min |
| Sep 11, 7:39 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 51 min |
| Sep 11, 8:30 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 45 min |
| Sep 11, 9:05 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 55 min |
| Sep 11, 9:13 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 62 min |
| Sep 11, 9:18 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 27 min |
| Sep 11, 9:40 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 65 min |
| Sep 11, 10:15 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.